Alert archive / North Dakota / Wind Chill Advisories in 2018
Wind Chill Advisory 4, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Jan 31, 2018, 2:34 PM CST for 20 counties in North Dakota. It took effect at Jan 31, 2018, 9:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2018, 2:34 PM CST (20:34 UTC)
- In effect from
- Jan 31, 2018, 9:00 PM CST
- Expired
- Feb 1, 2018, 12:00 PM CST
- In force
- 15 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 79 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
642 WWUS43 KBIS 312034 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 234 PM CST Wed Jan 31 2018 NDZ001>005-009>013-019>023-025-035>037-047-048-051-010445- /O.NEW.KBIS.WC.Y.0004.180201T0300Z-180201T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Burleigh-Kidder-Stutsman-Logan-La Moure-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Oakes, and Ellendale 234 PM CST Wed Jan 31 2018 /134 PM MST Wed Jan 31 2018/ ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO NOON CST /11 AM MST/ THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 25 below zero to 30 below zero. * WHERE...Most of northwest and central North Dakota. * WHEN...9 PM CST this evening to noon CST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. If traveling carry a winter survival kit and have extra layers of clothes. If you become stranded, stay with your vehicle. $$ PA
5 follow-up statements
684 WWUS43 KBIS 010329 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 929 PM CST Wed Jan 31 2018 NDZ001>005-009>013-019>023-025-035>037-047-048-051-011130- /O.CON.KBIS.WC.Y.0004.000000T0000Z-180201T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Burleigh-Kidder-Stutsman-Logan-La Moure-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Oakes, and Ellendale 929 PM CST Wed Jan 31 2018 /829 PM MST Wed Jan 31 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 25 below zero to 30 below zero. * WHERE...Most of northwest and central North Dakota. * WHEN...Through noon CST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ waa
547 WWUS43 KBIS 010916 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 316 AM CST Thu Feb 1 2018 NDZ001>005-009>013-019>023-025-035>037-047-048-051-011730- /O.CON.KBIS.WC.Y.0004.000000T0000Z-180201T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Burleigh-Kidder-Stutsman-Logan-La Moure-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Oakes, and Ellendale 316 AM CST Thu Feb 1 2018 /216 AM MST Thu Feb 1 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 30 below zero. * WHERE...Portions of north central North Dakota, northwest North Dakota, south central North Dakota and southeast North Dakota. * WHEN...Now to noon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
094 WWUS43 KBIS 011247 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 647 AM CST Thu Feb 1 2018 NDZ001>005-009>013-019>023-025-035>037-047-048-051-011800- /O.CON.KBIS.WC.Y.0004.000000T0000Z-180201T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Burleigh-Kidder-Stutsman-Logan-La Moure-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Oakes, and Ellendale 647 AM CST Thu Feb 1 2018 /547 AM MST Thu Feb 1 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 30 below zero. * WHERE...Most of northwest and central North Dakota. * WHEN...Through noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ ck
493 WWUS43 KBIS 011620 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 1020 AM CST Thu Feb 1 2018 NDZ001>005-009>013-019>023-025-035>037-047-048-051-011800- /O.CON.KBIS.WC.Y.0004.000000T0000Z-180201T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Burleigh-Kidder-Stutsman-Logan-La Moure-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Oakes, and Ellendale 1020 AM CST Thu Feb 1 2018 /920 AM MST Thu Feb 1 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 25 below zero to 35 below zero. * WHERE...Most of northwest and central North Dakota. * WHEN...Through noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ PA
637 WWUS43 KBIS 011757 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 1157 AM CST Thu Feb 1 2018 NDZ001>005-009>013-019>023-025-035>037-047-048-051-011900- /O.EXP.KBIS.WC.Y.0004.000000T0000Z-180201T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Burleigh-Kidder-Stutsman-Logan-La Moure-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Oakes, and Ellendale 1157 AM CST Thu Feb 1 2018 /1057 AM MST Thu Feb 1 2018/ ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST /11 AM MST/ TODAY... Wind chill values will continue to slowly warm to 10 to 20 below zero through the afternoon. $$ PA
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 31, 1:32 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Jan 31, 1:32 PM CST, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 132 PM CST Wed Jan 31 2018 .UPDATE... Issued at 130 PM CST Wed Jan 31 2018 Little change with this forecast update as the light snow continues in association with the Arctic cold front propagating across southern North Dakota as of 1930 UTC. UPDATE Issued at 1113 AM CST Wed Jan 31 2018 Increased PoPs for a band of light snow associated with the Arctic front that will continue to propagate south through the afternoon. A Wind Chill Advisory may be needed across the northwest and central tonight into Thursday morning. UPDATE Issued at 643 AM CST Wed Jan 31 2018 Main changes to the forecast were to increase clouds, especially north, and add a few flurries towards the Turtle Mountains. Early morning satellite imagery shows stratus moving across northern parts of the state. This has not been handled very well by the short term models. After collaboration with NWS Grand Forks, have increased clouds and added a few flurries. Some locations have been reporting flurries under the stratus across southern parts of Saskatchewan and Manitoba. Otherwise, the forecast is generally on track. Chances for snow are still expected to increase in western North Dakota this morning, with the chances moving into the south central part of the state by late morning / early afternoon. Temperatures won't recover much with cold air advection prevailing through the day. && .SHORT TERM...(Today and tonight) Issued at 316 AM CST Wed Jan 31 2018 The main focus for the short term is a chance for light snow and colder temperatures today. A tight baroclinic zone will set up today as a second cold front swings through. This will bring reinforcing cold air and a chance for some light snow. Strong cold air advection and pressure rises will lead to another breezy day with winds around 30 mph. These breezy winds will lead to wind chills below zero north. There may be just enough forcing along the front to spark some light snow across southwest and south central North Dakota. Only a light dusting of snow is expected. .LONG TERM...(Thursday through Tuesday) Issued at 316 AM CST Wed Jan 31 2018 Dangerous wind chills through much of the extended, with the potential for accumulating snow Friday into Saturday highlight the extended forecast. A second push of Arctic air is expected this weekend. Dangerous wind chills to around 35 below are forecast Wednesday night through Saturday night, especially across northern and central North Dakota. As the first surface high propagates southeast Friday, the low level baroclinic zone is forecast to shift east into North Dakota through Saturday. This supports the potential for accumulating snow Friday into Saturday across most of the area, with a brief break in dangerous wind chills Thursday night into Friday. The latest guidance suggests only and inch or two of snow through Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 130 PM CST Wed Jan 31 2018 Widespread MVFR ceilings this afternoon will improve to VFR this evening for most of western and central North Dakota. IFR conditions in light snow will impact most of western and central North Dakota through the afternoon in association with a cold front that will move south across the area. Strong northwest winds with gusts of 30-35kts are expected behind the cold front through early evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PA SHORT TERM...AJ LONG TERM...AJ AVIATION...PA
Hazardous weather outlook, Jan 31, 1:26 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 126 PM CST Wed Jan 31 2018 NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-011930- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 126 PM CST Wed Jan 31 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Dangerous wind chills to 30 below zero are expected tonight through Thursday morning across northwest and central North Dakota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of dangerous wind chills to 35 below zero are expected generally across northern and central North Dakota Friday night through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017>020-031>034-040>045-011930- McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 126 PM CST Wed Jan 31 2018 /1226 PM MST Wed Jan 31 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of dangerous wind chills to 35 below zero are expected Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PA
Nearby
Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.